Nebraska, 2008

Hail and Damaging Wind in Nebraska, September 28, 2008

September 28, 2008 · NWS LBF · 9 events in 6 counties and zones

Scattered thunderstorms developed along a weak cold front moving through central and north central Nebraska. The thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed along a weak cold front moving through central and north central Nebraska. The thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 28, 1:50 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 28, 1:50 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN SEP 28 2008

.DISCUSSION...
THE CAP IS GRADUALLY WEAKENING THIS AFTN AND CAPE IS RISING ABOVE
2000. ALL INDICATIONS ARE MULTICELL THUNDERSTORMS WILL DEVELOP WITH
BULK SHEAR LIMITING THE SEVERE POTENTIAL SOMEWHAT. SEASONABLY COOL
AIR ALOFT SHOULD OFFSET THE LACK OF SHEAR AND ENHANCE SEVERE
POTENTIAL. STORMS SHOULD BEGIN DEVELOPING BY LATE AFTN ACROSS NCNTL
NEB EAST OF HIGHWAY 83. POPS HAVE BEEN SPREAD WEST TO NEAR HIGHWAY 61
AS THE NAM SUGGESTS GOOD LIFT WILL DEVELOP AS THE COLD FRONT DROPS
THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD EXIT THE FCST
AREA BETWEEN 06Z AND 12Z MONDAY MORNING WITH SEVERE WEATHER ENDING BY
04Z AT THE LATEST. THEREAFTER...COOL HYBRID CANADIAN PACIFIC HIGH
PRESSURE WILL BUILD THROUGH THE AREA MONDAY...AND TUESDAY PRODUCING
GENERALLY CLEAR SKIES AND SEASONABLE TEMPERATURES.

WEDNESDAY AND THURSDAY...A SECOND BATCH OF CANADIAN HIGH PRESSURE
BUILDS IN LATE TUESDAY PRODUCING NEAR SEASONABLE TEMPERATURES AND DRY
WEATHER FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SUNDAY...LOW PRESSURE DEVELOPS ACROSS THE NRN HIGH
PLAINS AND WINDS BECOME SOUTH WITH A GRADUAL WARMING TREND. THE
ECMWF...GFS AND GFS ENSEMBLE ARE IN GOOD AGREEMENT EXCEPT FOR
TIMING DIFFERENCES ON SUNDAY. REGARDLESS...THE LOW PRESSURE ACROSS
THE NRN PLAINS WILL BE DEEP ENOUGH TO PRODUCE BREEZY OR EVEN WINDY
CONDITIONS DURING THE DAY TIME.

TEMPERATURES ARE THE USUAL BLEND OF NAM12 2M TEMPERATURES AND
GUIDANCE TONIGHT THROUGH WEDNESDAY. THE HPC PROVIDED GRIDS LOOKED
REASONABLE THURSDAY THROUGH SUNDAY.

&&

.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THIS AFTERNOON AND
BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN WESTERN NEBRASKA
NEAR 21Z. MODELS ARE IN GOOD AGREEMENT PUSHING THE BOUNDARY EAST
THIS EVENING WITH THE CHANCE FOR THUNDERSTORMS TO PUSH ALONG AND
EAST OF HIGHWAY 83 TO RANGE FROM 21Z NEAR VTN TO 01Z AT KLBF.
MOISTURE WILL DEEPEN AS THE FRONT PUSHES EAST WITH VFR CONDITIONS
POSSIBLY LOWERED TO MVFR AT KLBF FROM 03Z TO 09Z. BEYOND 09Z CLOUDS
SHOULD LIFT WITH VFR CONDITIONS MONDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Sep 28, 2:12 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN SEP 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-290615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT SUN SEP 28 2008 /212 PM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS EVENING THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS
EAST OF A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND
ENCOUNTERS STRONGER INSTABILITY AND INCREASED MOISTURE. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE
FROM SPRINGVIEW IN KEYA PAHA...TO TRYON IN MCPHERSON COUNTY...TO
NORTH PLATTE IN LINCOLN COUNTY AND MOOREFIELD IN FRONTIER COUNTY.
THE PRIMARY THREAT WILL BE LARGE HAIL AS STORMS DEVELOP AND MOVE
ACROSS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The radar

The North Platte radar (KLNX), 80 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
September 28, 5:25 PM CST
Where
Brown County, 17.28 mi S of Long Pine
Measured
1.75 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.280, -99.710

Hail, Brown

When
September 28, 5:28 PM CST
Where
Brown County, 18.66 mi S of Johnstown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.300, -100.060

Hail, Rock

When
September 28, 5:40 PM CST to 5:43 PM CST
Where
Rock County, 1.02 mi W of Bassett to Bassett
Measured
2 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.580, -99.540

Hail, Rock

When
September 28, 5:51 PM CST
Where
Rock County, 1.02 mi W of Bassett
Measured
2 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.580, -99.540

Hail, Blaine

When
September 28, 6:20 PM CST
Where
Blaine County, 1.24 mi NE of Dunning
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.830, -100.100

Thunderstorm Wind, Holt

When
September 28, 6:34 PM CST
Where
Holt County, 4.61 mi NE of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.580, -98.910

Hail, Boyd

When
September 28, 6:40 PM CST
Where
Boyd County, 3.77 mi NNE of Lynch
Measured
1 in hail
Reported by
Public
Coordinates
42.880, -98.440

Hail, Custer

When
September 28, 6:50 PM CST
Where
Custer County, 9.16 mi NE of Arnold
Measured
0.88 in hail
Reported by
Public
Coordinates
41.520, -100.070

Hail, Holt

When
September 28, 7:00 PM CST
Where
Holt County, 0.51 mi W of Emmet
Measured
0.88 in hail
Reported by
Public
Coordinates
42.480, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130117, 130118, 130121, 130122, 130123, 130127, 130124, 130125, 130126.